Forum

On steroids, but not for MS ;)

Well, I finally had my long-awaited GP appointment yesterday, and on my shopping list of things to talk about was my seemingly neverending, unexplained “cold”.

I’ve been given a steroid nasal spray, to try to calm things down.

I realise it’s not exactly the same stuff that would usually be prescribed for MS: however, it appears to be pretty similar, because the precautions say it can only be prescribed “with care” to patients who have recently had either intravenous or oral steroids.

I really hope it works for the “cold” (which is obviously not a cold), but I’m really curious to see whether it will, incidentally, calm any of the MS symptoms too. I know, I know, I’m really hoping for miracles here, aren’t I? But it looks as if I’m going to be on it for at least a couple of months, as she said to finish the course! I’d assumed the course would be a few days, but in fact, it’s 150 doses - at only two per day - so 75 days, then.

I wonder if I’ll feel any better generally, after 75 days of sniffing steroids? I’ll be happy if it only fixes the “cold”, but it would be a bonus if it helped anything else too.

Tina

Hi Tina, hope the steroid spray sorts out your “cold”. You never know, perhaps it will help some ms symptoms, tbh if it was me I think I’d be hopng for the same miracles as you. Maybe just clearing up the never ending cold will make everything feel better. That must be so annoying and I really sympathise with you. So did you get all your medicines delivered ok or did you have to do more chasing. I’m guessing you must have them by now anyway so that is good. Cheryl:)

Hi Tina, yeh, I also hope it fixes the problem and if there are benefits to your MS symptoms as well, then what a bonus, eh?

luv POllx

Hi Cheryl,

Yeah, thanks, the prescription deliveries finally arrived yesterday lunchtime. Talk about 11th hour, as I only had enough baclofen to last until the evening. If they hadn’t come, I would have had none today - scary thought - not just because I probably couldn’t walk without them, but because of all the warnings about fits and hallucinations if you stop suddenly. I suppose nobody could do anything about the pharmacy going belly-up like that, but it shouldn’t happen that people are almost left without vital meds, despite ordering well in advance, should it? Somebody was definitely not honest.

Yes, having a “cold” - even a slight one - that never really seems to clear up - is quite debilitating, after a while. I’ve always been a bit prone to so-called “allergic rhinitis”, and the dreaded “post nasal drip”. Also coughing fits if I encounter a sudden change of atmosphere, or the slightest whiff of cigarette smoke.

So I had to be honest, and tell the doc I’m not sure if I’m any worse than I’ve always been, or if I just lost patience with it, because it’s not so easy to put up with, once you have more serious stuff to contend with. The coughing fits are no longer just an annoyance, but leave me really tired.

The doc told me there would be no instant improvement, but that the effects should be cumulative, and take about a week. Yet I do feel my passages are a bit clearer, and my nose not quite so runny, after just one go. Is this just placebo effect, I wonder, or is it really doing something already? It would be wonderful not to be sniffing and clearing my throat the whole time. As you say, good for morale, even if it didn’t touch the MS at all.

T.

x

Hiya…lad the dr has sorted you re spray…fingers crossed it does the trick and you get some added benefits too May be worth lookinga at bee proplis tablets and bee pollen tabs if you are not allergic to bee stings…one is very good for allergies and the other is an anti viral, anti fungal and anti bacterial…and I can only say that last winter I had no colds/flue etc…plus the bee pollen treats vertigo aswell as anti histamines…ithout the nasty side affwects…voila! lol

glad you got all your other meds too! phew…x

Hi Tina,

Steroidal nasal sprays won’t make any difference to the MS, sorry to say :slight_smile: The dose is so tiny compared to what we are given with a relapse and it is also a different drug formulation although of the same family.

I can get quite severe asthma and I take a steroidal based puffer every day and it is not even seen as relevant when I need IV steroids. Sometimes when the asthma has been really bad I have a had a short course of Prednisone of 75mg for 3 days and then a few days taper. Now that IS the same drug they use for oral MS steroid treatment but it has never helped the MS at that weeny little dose.

The nasal spray should dry your nose up very quickly. I usually get relief after a dose or two of my steroid treatment for asthma. Double check with the GP as to whether she does mean you to take the full 150 doses. She might have meant until the nose settles only…

Belinda

Ah, what a shame. No harm in hoping, eh? :wink:

Yeah, I did wonder if she meant to take it for weeks, but usually “Finish the course” would mean “Take all of it”, no?

I looked to see what the pharmacy label said, but it unhelpfully read: “Take as directed by doctor”.

Naturally, I then turned to Google, and it seems it’s not uncommon to take it for weeks or months, as some people take it for the entire hayfever season. So as long as I don’t have any adverse effects, it seems OK to take it for a few weeks at a time.

Sorry to be graphic, but I do think I’ve been less snot-ridden today, already. If I can look forward to it getting even better, after a week, I’ll be well pleased. I think the only thing is that it will all come back as soon as I stop. Are you allowed to take your asthma one permanently, or is it only for when you go through a particularly bad phase with it?

I noticed the one I’ve been given is also prescribed for asthma. I think there’s an asthma element to this - hence the spontaneous coughing fits. So if it can address the runny nose AND the uncontrollable tickle, I’ll be delighted.

Tina

x

My asthma is allergy related and usually comes on with the onset of spring (along with hay fever) so we do sound a bit similar there :slight_smile:

I start taking my preventer around the end of August (remember I am in Australia so it is all back to front for you) and stay on it until Easter. Lots of people stay on it all year round, year after year, with no problems.

If it has been prescribed for hay fever the GP probably does mean for you to stay on it until it is all finished to see you through the worst of the allergy season.

Hope you have a snot free Spring

Belinda

Hi Belinda,

Sorry, misunderstanding again (seem to be doing well for that tonight).

It hasn’t been prescribed for hayfever in my case, but just for non-specific allergy-like symptoms.

But when I Googled, I found many people do take it for months at a time, for hayfever, which is what led me to believe my doctor did intend for me to take the whole lot (75 days), and that there’s not anything unusual or worrying about taking it for that long.

We shall see.

If it does the trick, I won’t want to stop. I was just a little bit concerned about the long term effects of bunging steroids up my nose.

But I can’t afford to worry about the long-term effects of everything else I take (for the MS), so hey ho, what’s one more drug or potion?

Although it has nothing directly to do with MS, I’m getting increasingly less tolerant of minor health problems - some of which I’ve had for years. Probably because they’re no big deal, whilst you continue to be well in other respects, but once you develop a serious illness, you don’t need all these niggly little problems on top of it.

I can’t even leave the house without tissues. If I realise I have done, I have to go back again, no matter how late I might be, or how important the appointment. I can’t be out without anything to wipe my nose, because it’s bound to start running before I’ve reached the corner.

T.